Illinois, 2010Damaging Winds in Illinois, April 30, 2010
April 30, 2010 · NWS ILX · 4 events in 1 county or zone
A cold front pushed into central Illinois from the west on April 29th, triggering scattered thunderstorms. Strong to severe storms occurred across parts of Iowa and Missouri during the day but tended to weaken considerably as they crossed the Mississippi River into Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into central Illinois from the west on April 29th, triggering scattered thunderstorms. Strong to severe storms occurred across parts of Iowa and Missouri during the day but tended to weaken considerably as they crossed the Mississippi River into Illinois. One isolated severe cell managed to produce wind damage across Clay County later in the evening before quickly shifting eastward into Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 8:02 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 30, 8:02 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
902 PM CDT FRI APR 30 2010
.DISCUSSION...
ISSUED 901 PM CDT FRI APR 30 2010
STORMS HAVE DIMINISHED IN SOME AREAS THIS EVENING WHILE ADDITIONAL
STORMS IN WESTERN MO CONTINUE TO MOVE NORTHEAST INTO ILLINIOS.
UPDATE WILL BE FORTHCOMING SINCE CURRENT WATCH IS BEING REPLACED
WITH NEW WATCH FOR I-55 AND EAST TO THE BORDER. NEW WATCH WILL NOT
INCLUDE MCLEAN COUNTY.
AUTEN
&&
.AVIATION...
ISSUED 628 PM CDT FRI APR 30 2010
LINE OF THUNDERSTORMS WILL MOVE ACROSS ALL TAF SITES THIS EVENING.
MVFR CIGS AT PIA AND BMI WILL CONTINUE...WHILE SPI...DEC AND CMI
WILL BE VFR AHEAD OF THE LINE. WILL HAVE VCTS FOR FIRST HOUR AT
EACH SITE WITH A 2HR TEMPO GROUP FOR WHEN STORMS WILL BE ON
STATION. THUNDERSTORMS SHOULD ALSO REMAIN IN THE AREA FOR COUPLE
OF HOURS AFTERWORDS WITH MVFR CIGS...THEN CIGS WILL RISE UP TO
AROUND 5KFT. BELIEVE THESE CIGS WILL CONTINUE OVERNIGHT AND THEN
SCATTER OUT TOWARD MORNING. THEN JUST HIGH CLOUDS FROM LATE
MORNING INTO THE AFTERNOON AS HIGH PRSS BUILDS INTO THE REGION.
SOUTHERLY WINDS WILL REMAIN STRONG AND GUSTY UNTIL AFTER LINE OF
STORMS MOVES THROUGH. THEN THEY SWITCH TO MORE SOUTHWESTERLY
OVERNIGHT WITH A DECREASE IN SPEED. THEN WINDS BECOME MORE
WESTERLY TOMORROW.
AUTEN
&&
.PREV DISCUSSION...
ISSUED 250 PM CDT FRI APR 30 2010
SHORT TERM...TONIGHT THROUGH MONDAY...
BAND OF THUNDERSTORMS HAS DEVELOPED ALONG THE COLD FRONT OUT
WEST...WITH THE LEAD CELLS JUST WEST OF THE MISSISSIPPI RIVER. VERY
STRONG WIND FIELDS WILL COMBINE WITH ADEQUATE INSTABILITY TO PRODUCE
WIND DAMAGE WITHIN FAST-MOVING STORMS. IN ADDITION...AS THE INITIAL
CAP OVER THE BOUNDARY ERODES SOON...EFFECTIVE INFLOW PARCELS WILL
ORIGINATE FROM WITHIN THE BOUNDARY LAYER AND THE ENHANCED HELICITY
INTO THE STORMS. THIS WILL INCREASE THE THREAT FOR TORNADOES IN
STORMS AHEAD OF THE MAIN LINE...AS WELL AS WITHIN SMALL-SCALE
BOWS/LEWPS IN THE SQUALL LINE ITSELF.
MOST OF THIS FIRST WAVE OF STORMS WILL CLEAR ALL BUT SOUTHEASTERN
ILLINOIS ON SATURDAY...BUT BY THEN THE FRONT WILL BE STALLING OUT AS
ANOTHER SHORTWAVE ROUNDS THE BOTTOM OF THE DEEP CENTRAL CONUS UPPER
TROUGH. THIS WILL ENDUCE CYCLOGENESIS ALONG THE FRONT OVER THE LOWER
MISSISSIPPI VALLEY WITH THE LOW MOVING NORTH INTO ILLINOIS SATURDAY
NIGHT. ALTHOUGH THE THREAT FOR FLASH FLOODING WILL BE MARGINAL WITH
TONIGHT/S FIRST WAVE OF STORMS...CHANCES WILL INCREASE MARKEDLY
SATURDAY NIGHT IN THE SOUTHEAST WHERE THE HIGHEST QPF IS EXPECTED.
WILL ISSUE A FLASH FLOOD WATCH FOR THE SOUTHEAST THAT WILL GO FROM
6PM SATURDAY THROUGH 6AM SUNDAY.
MOST OF THE PRECIPITATION WILL BE EAST OF THE AREA SUNDAY AFTERNOON
AND SUNDAY EVENING...BUT WILL HOLD ONTO SOME SLIGHT CHANCE POPS OVER
THE EAST/SOUTHEAST. SHORT RANGE MODELS ARE WILL INDICATING A WEAK
SHORTWAVE WILL MOVE ACROSS ILLINOIS ON MONDAY...RESULTING IN A
SLIGHT CHANCE OF SOME SHOWERS OVER THE SOUTH AND SOUTHWEST WHERE
SUFFICIENT MOISTURE MAY REMAIN.
LONG TERM...TUESDAY THROUGH FRIDAY...
COMPARATIVELY QUIET PERIOD EXPECTED FOR MOST OF THE NEXT WORK WEEK.
MAIN FEATURE TO WATCH WILL BE THE UPPER LOW THAT THE LONGER RANGE
MODELS MOVE ACROSS THE CONUS/CANADIAN BORDER IN THE TUE/WED
TIMEFRAME. THE ASSOCIATED COLD FRONT IS FORECAST TO SWING THROUGH
ILLINOIS ON WEDNESDAY...THEN BECOME STATIONARY ALONG THE OHIO
VALLEY. THIS SCENARIO HAS AN AVERAGE CONFIDENCE LEVEL ATTACHED TO
IT...AND RESEMBLES THE ECMWF CLOSEST. THE 06Z GFS SEEMS TO PUSH THE
FRONT TOO FAR SOUTH AS ITS UPPER SUPPORT MOVES AWAY...ALTHOUGH THE
12Z GFS IS A CLOSER TO THE ECMWF. BOTH MODELS INDICATE A DRY FRONTAL
PASSAGE /AT LEAST SO FAR/ AS HIGH PRESSURE OVER THE GULF STATES
BLOCKS THE RETURN OF MOISTURE.
CYCLOGENESIS IS EXPECTED ON THE TAIL OF THE FRONT OVER THE OK/TX
PANHANDLE REGION THURSDAY AS A WEAK SHORTWAVE EMERGES FROM THE
SOUTHERN ROCKIES INTO THE PLAINS. THIS LOW WILL THEN DEEPEN AS IT
MOVES NORTHEASTWARD TOWARD THE MIDWEST...BRINGING THE STALLED FRONT
TO OUR SOUTH NORTHWARD THURSDAY NIGHT AND FRIDAY. THIS WILL
REPRESENT THE NEXT BEST CHANCE FOR PRECIPITATION OVER CENTRAL
ILLINOIS.
04
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH LATE SATURDAY
NIGHT FOR ILZ062-063-066>068-071>073.
&&
Hazardous weather outlook, Apr 30, 2:04 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT FRI APR 30 2010
ILZ027>031-036>038-040>044-047>054-061-011100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
304 PM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...AS A COLD FRONT SLOWLY APPROACHES ILLINOIS FROM THE WEST.
TORNADOES...WIND DAMAGE...AND LARGE HAIL ARE POSSIBLE. AREAS WEST
OF I-55 WILL SEE THE GREATEST SEVERE WEATHER THREAT...WITH
LOCATIONS EAST OF I-55 SEEING MORE OF A WIND DAMAGE THREAT.
AHEAD OF THE STORMS...SOUTHERLY WINDS WILL GUST UP TO 40 MPH AT
TIMES. THIS SHOULD BEGIN TO DIMINISH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SATURDAY NIGHT. AT
THE PRESENT TIME...THE SEVERE WEATHER THREAT SHOULD BE LOCATED IN
SOUTHEAST ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH MUCH OF THE EVENING.
ILZ045-046-055>057-011100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
304 PM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRIMARILY THIS
EVENING. A COLD FRONT WILL SLOWLY APPROACH ILLINOIS FROM THE
WEST...WITH THUNDERSTORMS MOVING ACROSS ILLINOIS THROUGH THE
EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT. AREAS WEST OF
I-57 MAY ALSO SEE SOME LARGE HAIL AND ISOLATED TORNADOES.
WINDY CONDITIONS WILL CONTINUE INTO EARLY EVENING...AS SOUTHERLY
WINDS GUST UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL DIMINISH BY EARLY SATURDAY...BUT ARE EXPECTED TO
DEVELOP AGAIN SATURDAY NIGHT. AT THE PRESENT TIME...THE SEVERE
WEATHER THREAT IS EXPECTED TO BE SOUTH OF I-70. HOWEVER...LOCALLY
HEAVY RAIN WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING.
ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
304 PM CDT FRI APR 30 2010
...FLASH FLOOD WATCH SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...AS A
COLD FRONT SLOWLY APPROACHES ILLINOIS FROM THE WEST. DAMAGING
WINDS WILL BE THE PRIMARY THREAT. AREAS WEST OF I-57 MAY ALSO SEE
SOME LARGE HAIL AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL DIMINISH BY EARLY SATURDAY...BUT WILL LIKELY
DEVELOP AGAIN SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS. HEAVY RAINS ARE ALSO LIKELY...WHICH MAY CAUSE FLASH
FLOODING AND RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT.
GEELHART
In the hours before
Local storm report, Apr 30, 6:22 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 5 NW PEORIA 40.80N 89.68W
04/30/2010 E0.25 INCH PEORIA IL TRAINED SPOTTER
PEA SIZE HAIL REPORTED AT INTERSECTION OF ROUTE 150 AND
ROUTE 6. LASTED APPROXIMATELY 30 SECONDS.
&&
OUSLEYSpecial weather statement, Apr 30, 10:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CDT FRI APR 30 2010
ILZ071-010545-
CLAY-
1145 PM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CLAY COUNTY UNTIL 1245 AM
CDT...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HELM...OR 16 MILES SOUTHEAST OF SALEM...
MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORA...
LOUISVILLE...
CLAY CITY...
SAILOR SPRINGS...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3861 8870 3878 8870 3884 8828 3863 8830
3860 8835
TIME...MOT...LOC 0445Z 239DEG 43KT 3856 8862
AUTENThunderstorm Wind, Clay
- When
- April 30, 10:50 PM CST to 10:51 PM CST
- Where
- Clay County, 5 mi W of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.573
An 8-inch diameter tree limb was blown onto a garage on Old Route 50 and Mahogany Road. Minor roof damage was reported.
Thunderstorm Wind, Clay
- When
- April 30, 10:55 PM CST to 10:56 PM CST
- Where
- Clay County, 1 mi NE of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.467
A tree was blown down at Moore's Mill Bridge.
Thunderstorm Wind, Clay
- When
- April 30, 10:55 PM CST to 10:56 PM CST
- Where
- Clay County, 1 mi NW of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.493
A tree was blown down across Route 45 just northwest of Flora.
Thunderstorm Wind, Clay
- When
- April 30, 10:55 PM CST to 10:56 PM CST
- Where
- Clay County, Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.480
A 2 foot diameter tree limb was blown down in Flora. Numerous power outages were reported on the south side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227103, 227102, 227104, 227106.